I'm 58. I started taking lamotrigine (titrated to 150 mg) for depression, along with bupropion (300 mg). After about three months I am feeling better depression-wise, not sure if it's the drugs or just the springtime and some social contact again. But I feel like there is seriously something wrong with my brain. I repeat myself, I seem to miss words in conversations or on the radio like my brain just shuts off for a second. I find myself making ridiculous mistakes, unable to concentrate enough to succeed at a modestly complex task. My memory is totally shot, it's really scary not to be able to remember most short or mid-term things (like a movie I saw two years ago), or to write out a word that was just in my mind a moment ago. I can't spell any more, it used to be a talent. I used to be scary smart, now I'm scary stupid. These things seem to have arisen or gotten a lot worse in the last two months as my dosage of lamotrigine has increased. Is this idiocy a possible side effect of lamotrigine? Am I experiencing early onset dementia? Yikes.
Lamotrigine making me stupid?
Question posted by karenishere on 17 April 2021
Last updated on 17 October 2021 by Desdra
I've been on Lamotrigine for about 30 years. One of the side effects is what they kindly call "cognitive deficits". It definitely makes you stupid. Every single person I've met who takes this drug has this reaction. It's distressing as hell but it has been the only drug that's worked with the least side effects. It also had a depressing effect on my libido. I had to quit working it was so bad. Now you know how bad the side effects of the other drugs were if this is the best choice.
I wish they would come up with the next generation of drugs, it's about due. The older AEDs caused some osteoporosis but after all this time they still don't have any good studies on whether Lamotrigine does this. No one has done studies on the cognitive deficit effect of Lamotrigine that I've found.
Keep trying to exercise your mind even if it's hard and frustrating. That has helped me. I also talk to myself while I'm doing things to remind me what I started and why so I don't end up standing in the middle of the room wondering what I was doing.
I was on 200mg lamotrigine for about 4 years for a mood stabilizer. Weaning down now at 37.5 mg I too started noticing memory issues. Hard to find the right words, doing any sort of math at work was a struggle, I would watching a show that I have seen and not remember the story line,. I'd ask my husband when he bought something and he would tell me I was with him when he bought it etc... I'm only 56yrs.
I have taken both of these medications. I began taking Wellbutrin (Bupropion) originally to stop smoking. It worked. However, I have kept taking it as a “booster” for an antidepressant specifically because I produce very little (if any) dopamine. Wellbutrin helps with the production of dopamine. So I will most likely take this for the rest of my life. It also helps with my Chronic Fatigue Syndrome because it’s considered an “upper”. It helps me stay awake throughout the days. Lamotrigine (Lamictal), was for my OCD. It didn’t help so I didn’t take it for very long. I have been on Cymbalta for a long time and I’m going off of it very slowly because it makes me very nauseated every time I decrease it. (it’s been about 9 months now). I, too, suffer from memory problems. I used to have a very sharp memory remembering just about everything by heart.
I am a CPA, so it’s imperative that I am quick, efficient, and remember the laws! I feel myself becoming forgetful, I forget what I was saying, mid-sentence (embarrassing), sometimes, and I, too, don’t remember movies like I used to. I’m 56 years old so I know some of this is because of aging. But I strongly believe that antidepressants can cause memory loss, among other things, because of my research and talking to many doctors. I would recommend stopping (or decreasing) the Lamotrigine (with the help of your doctor, of course) and see how you feel then. If you still feel badly, I would stop Wellbutrin and, again, see how you feel. Together, they might be having this effect. So, I would try them one at a time if you still want to beat depression. Good luck and God Bless.
I've been taking this exact combination for several years and have had no side effects like you describe.
Before I started taking them though I was already experiencing some minor deficits that were attributed to the normal aging process. I'm now 65 but still pretty bright and alert overall.
PS, Lamotrigine is actually an anticonvulsant which also affects depression/anxiety. It's not classified in the group of antidepressants per se.
I no longer am on lamotrigine , but when I was i had memory problems and it had worsen. I did do research and it did say antidepressants can cause this.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.